Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 9, 2016

June 9, 2016 · NWS MPX · 11 events in 4 counties and zones

Thunderstorms that began the afternoon of Wednesday, June 8th in southwestern Minnesota, continued to form north and east along an elevated warm front during the overnight period. Although most of the storms were producing dime to nickel size hail, a few storms were strong enough to produce up to tennis ball size hail northwest of Watertown, and half dollar size hail around Burnsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that began the afternoon of Wednesday, June 8th in southwestern Minnesota, continued to form north and east along an elevated warm front during the overnight period. Although most of the storms were producing dime to nickel size hail, a few storms were strong enough to produce up to tennis ball size hail northwest of Watertown, and half dollar size hail around Burnsville.

The majority of the hail that fell around the western and southern part of the Twin Cities (from Chaska, southeast to Burnsville, Apple Valley and Rosemount) was between dime and nickel size based on several social media photos and trained spotters.

In addition to the hail and wind damage, locally two to four inches of rain fell in less than 5 hours from Waconia, Chaska, Chanhassen, Shakopee, Eden Prairie and Savage. The heaviest rainfall occurred around Chaska where 3.60 inches of rain fell in less than 5 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 8, 10:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 10:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1149 PM CDT WED JUN 8 2016

.UPDATE...
Issued at 957 PM CDT Wed Jun 8 2016

Thunderstorm activity is beginning to tick upward a bit in
organization and intensity, particularly from around Willmar
southeastward to Mankato and Albert Lea. A slow moving front
located from South Dakota eastward to far southwestern Minnesota
and western Iowa will continue to be the focus for additional
development overnight. PWATs have increased to 1.5 inches across
south central and southwestern MN, with the tight gradient now
aligned along I-94 west of the Twin Cities and along the
Mississippi River east of the Twin Cities. Understandably, there
has been very little or no activity north of that gradient.
Elevated instability accompanies the deeper moisture with up to
750 J/KG MUCAPE.

The ongoing convection may limit the northward progress of the
front tonight. This would increase the threat for locally heavy
rain and flash flooding along the Minnesota River where storms are
currently located and will likely be located for several more
hours. 850 mb moisture transport is not too impressive yet, but
with the LLJ strengthening overnight it should facilitate a
continuation of thunderstorm growth. Some locations have received
over 2 inches of rain in narrow corridors from Redwood Falls to
New Ulm and Mountain Lake to Blue Earth. If these locations see
more heavy rain, will need to watch for flash flooding. Otherwise,
it appears the heavy rain is transient and localized enough to
preclude a Flash Flood Watch for now. However, if convection
continues to organize and develop further, portions of south
central and southwestern MN may need a headline overnight.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 420 PM CDT Wed Jun 8 2016

Ongoing showers and thunderstorms in western MN this afternoon are
slowly working eastward with time.  Strong theta-e advection across
that area is aiding in providing enough lift to tap into elevated
instability and produce scattered thunderstorm activity.  This area
will likely expand as a low level jet evident at 850mb increases
after dark.  Hence, increased pops across the board with likely pops
moving through.  With confidence increasing in the expansive
precipitation area later, upped QPF values to near 0.5", much needed
rain for many.  Thunderstorms are generally expected to be sub-
severe and remain elevated tonight.  We could see small hail in some
of the stronger cores, so that and lightning are the threats for
folks outside.

We could see fog form overnight across portions of the forecast
area, but at this time confidence in the extent and density is low
so left it out of the official forecast.

For tomorrow we see the pattern change continue with southwesterly
low level winds and the hot upper ridge beginning to build in.  Dew
points will be on the rise as well, so this will be the beginning of
a bit of a hot and muggy stretch to finish out the week and head
into this weekend.  Dew points will rise into the mid and upper 60s
by tomorrow afternoon, so it will feel quite a bit different outside
24 hours from now.

.LONG TERM...(Thursday night through Wednesday)
Issued at 420 PM CDT Wed Jun 8 2016

The ridge builds in across the Upper Mississippi River Valley
Thursday night into Friday and a warm front lifts north across the
area. South of the front, which should be most of southern MN and
west central WI, we expect upper 80s to mid 90s for highs to go
along with dewpoints that climb well into the 60s. We wouldn't
surprised to see a few locations hit 70 for a dewpoint. The
biggest question on Friday is just how far north does the warm
front set up, because along and north of this boundary, there will
be a chance for thunderstorms. At this time, this looks to be more
like northern MN during the day Friday, but the front should sag
southward during the evening and pull the CAPE/moisture gradient
south. If this happens, then most of the forecast is at risk to
see a cluster of showers and storms late in the day on Friday
along the instability gradient. We have added pops to the forecast
to account for this threat. The GFS/ECMWF are more consistent with
this thinking than they have been in previous runs. Saturday is
trending a bit warmer than the past couple runs and the break
down of the upper ridge still looks to take place Monday and
Tuesday and bring another 1-2 rounds of showers and storms.
Overall, the heat remains, but the threat for rain looks better
over the next few days than what we were previously thinking.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1149 PM CDT Wed Jun 8 2016

Scattered showers and thunderstorms continue across central and
southern Minnesota late this evening. These will continue working
slowly eastward overnight, eventually reaching KRNH and KEAU. Brief
IFR conditions are possible with any of the storms. Otherwise,
expect VFR conditions and light southeast winds through the period.

KMSP...On and off showers with a few thunderstorms expected for
much of the overnight before diminishing around daybreak.

/OUTLOOK FOR KMSP/
FRI...VFR. CHC TSRA late. Winds S 5-10 kts.
SAT...VFR. Winds NE 5 kts.
SUN...VFR. CHC TSRA late. Winds SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...BORGHOFF
SHORT TERM...SPD
LONG TERM...CLF
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 8, 2:45 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT WED JUN 8 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 PM CDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE MAIN WEATHER HAZARD
WILL BE LOCALLY HEAVY RAINFALL, GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING IN WEST CENTRAL WISCONSIN, AND ACROSS SOUTHERN AND
CENTRAL MINNESOTA FRIDAY NIGHT AND SATURDAY MORNING.

HEAT AND HUMIDITY WILL BUILD THURSDAY AND FRIDAY ACROSS THE
REGION WITH HEAT INDICES OF 90 TO 95 DEGREES THURSDAY, AND 95 TO
100 DEGREES ON FRIDAY. THEREFORE...THE RISK FOR HEAT ILLNESS WILL
INCREASE FOR PEOPLE OUTDOORS.

THUNDERSTORM CHANCES INCREASE LATE IN THE WEEKEND AND EARLY NEXT
WEEK. THE CHANCES OF SEVERE THUNDERSTORMS ARE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 8, 9:46 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT WED JUN 8 2016

MNZ057-058-090430-
MEEKER-KANDIYOHI-
1046 PM CDT WED JUN 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER AND
SOUTHEASTERN KANDIYOHI COUNTIES...

AT 1046 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE LILLIAN...
OR 10 MILES SOUTHEAST OF WILLMAR...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COSMOS...LAKE LILLIAN...THORPE AND SVEA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4512 9495 4499 9456 4489 9466 4489 9481
      4499 9503
TIME...MOT...LOC 0346Z 295DEG 21KT 4501 9491

BORGHOFF
Special weather statement, Jun 9, 12:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT THU JUN 9 2016

MNZ067-076-090800-
SIBLEY-LE SUEUR-
100 AM CDT THU JUN 9 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

SIBLEY...LE SUEUR...

AT 1258 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER LE SUEUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CONTINUE OVER PORTIONS OF FAR EASTERN SIBLEY AND MOST OF LE
SUEUR COUNTIES THROUGH 3 AM.

LOCATIONS IMPACTED INCLUDE...
LE SUEUR...MONTGOMERY...LE CENTER...KILKENNY...ST THOMAS...RUSH RIVER...ST
HENRY AND NEW ROME.

THIS INCLUDES U.S. HIGHWAY 169 BETWEEN MILE MARKERS 76 AND 79.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 4441 9395 4443 9393 4446 9394 4446 9407
      4449 9415 4455 9409 4446 9381 4443 9353
      4423 9353
TIME...MOT...LOC 0558Z 180DEG 0KT 4447 9396

JLT

The radar

The Minneapolis radar (KMPX), 5 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Carver

When
June 9, 1:00 AM CST to 5:00 AM CST
Where
Carver County, 2.07 mi N of Chaska
Reported by
CoCoRaHS
Coordinates
44.810, -93.600

A trained weather observer measured 3.60 inches of rainfall in less than 5 hours, two miles northeast of downtown Chaska.

Heavy Rain, Carver

When
June 9, 1:00 AM CST to 5:00 AM CST
Where
Carver County, 2.29 mi NNE of Chaska
Reported by
CoCoRaHS
Coordinates
44.810, -93.580

A trained weather observer measured 2.73 inches of rain in less than 5 hours, south of the National Weather Service office in Chanhassen.

Heavy Rain, Carver

When
June 9, 1:00 AM CST to 5:00 AM CST
Where
Carver County, 2.02 mi SW of Chanhassen
Reported by
COOP Observer
Coordinates
44.850, -93.560

The National Weather Service Office in Chanhassen, measured 2.52 inches of rain in less than 4 hours.

Hail, Carver

When
June 9, 1:13 AM CST to 1:15 AM CST
Where
Carver County, 2.08 mi WNW of Victoria
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.860, -93.690

Hail, Carver

When
June 9, 1:30 AM CST
Where
Carver County, 2.81 mi N of Chaska
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.820, -93.610

A photo of a 1.25 diameter hail stone was shared via twitter in Chaska. There was an article in the local newspaper of 1 to 2 foot hail drifts at a local park.

Thunderstorm Wind, Carver

When
June 9, 1:30 AM CST to 1:35 AM CST
Where
Carver County, 2.76 mi N of Chaska to 3.74 mi S of Chanhassen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.820, -93.600

Several large tree limbs were blown down in Chaska between Highways 41 and 101.

Heavy Rain, Scott

When
June 9, 2:00 AM CST to 6:00 AM CST
Where
Scott County, 3.5 mi WSW of Savage
Reported by
Mesonet
Coordinates
44.770, -93.400

A trained weather observer measured 2.82 inches of rain in less than 4 hours near the junction of Highways 13 and 169 in Savage.

Hail, Dakota

When
June 9, 2:40 AM CST
Where
Dakota County, 2.85 mi SE of Burnsville
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
44.770, -93.280

The public reported half dollar size hail near Burnsville. The hail stones damaged a vehicle.

Hail, Wright

When
June 9, 3:05 AM CST to 3:15 AM CST
Where
Wright County, 5.32 mi SSE of Howard Lake to 5.61 mi S of Montrose
Measured
2.5 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
44.999, -94.037

A large swath of hail occurred in southern Wright County between Howard Lake and Watertown. The largest hail stone was measured at 2.5 inches (tennis ball) between Montrose and Watertown along Highway 25.

Thunderstorm Wind, Wright

When
June 9, 3:15 AM CST
Where
Wright County, 5.61 mi S of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.990, -93.900

A large tree was blown down across Highway 25, between Montrose and Watertown.

Hail, Carver

When
June 9, 4:08 AM CST
Where
Carver County, 0.49 mi W of Victoria
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.850, -93.660

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628370, 628371, 628373, 628362, 628363, 641116, 628372, 628366, 628365, 628368, 628364.